Iowa, 2011

Tornado and Damaging Winds in Iowa, June 20, 2011

June 20, 2011 · NWS OAX · 8 events in 4 counties and zones

A large upper level low pressure system moved from northwest Kansas into south central Nebraska during the late afternoon and evening of June 20. Temperatures and dew point temperatures ahead of the low climbed to around 90 and lower 70s respectively near and south of a warm front that extended east northeast from low pressure in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper level low pressure system moved from northwest Kansas into south central Nebraska during the late afternoon and evening of June 20. Temperatures and dew point temperatures ahead of the low climbed to around 90 and lower 70s respectively near and south of a warm front that extended east northeast from low pressure in southwest Nebraska. Strong levels of wind shear combined with the high instability to produce several spiral bands of embedded supercell thunderstorms that produced fairly widespread wind damage and at least 2 tornadoes across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 2:01 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 2:01 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CDT MON JUN 20 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. VOLATILE SITUATION SETTING UP
OR LATE THIS AFTERNOON AND EVENING AS SEVERE WEATHER EPISODE UNFOLDS.
SURFACE LOW OVER NORTH CENTRAL KANSAS MOVES TO EAST CENTRAL NEBRASKA
OVERNIGHT. WARM FRONT SURGING NORTHWARD WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT ALONG/NORTH OF THE FRONT AND THIS WILL ALSO
BE A PRIMARY FOCUS FOR TORNADIC DEVELOPMENT AND A TORNADO WATCH IS
ALREADY IN EFFECT FOR NORTHEAST NEBRASKA. SOME OF THESE STORMS COULD
DEVELOP OVER SATURATED GROUND WHERE LAST NIGHT/S STORMS PRODUCED 2
TO 3 INCHES OF RAINFALL FROM COLUMBUS TO NORTH OF FREMONT TO HARLAN.
THUS WILL ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES WHERE 1HR
FLASH FLOOD GUIDANCE IS AS LOW AS ONE HALF INCH.

EXTENDING SOUTHWARD THROUGH THE SOUTHERN PLAINS WILL BE A SECONDARY
FOCUS FOR THUNDERSTORMS. AN INITIAL ELEVATED BAND IS ALREADY
MOVING INTO SOUTHEAST NEBRASKA...BUT THIS IS ALSO LIKELY
ENCOUNTERING A VERY STRONG AS SUGGESTED BY 18Z SOUNDINGS FROM
KOAX/KTWX. REALLY...THIS WILL PROBABLY ACTUALLY HELP TO ERODE THE
CAP. HOWEVER...THIS AREA SHOULD TEND TO REDEVELOP BY LATE AFTERNOON
AS THE REAL DRYLINE/COLD FRONT MOVES INTO THE AREA. TORNADO THREAT
WILL ALSO EXIST HERE DUE TO BACKED SURFACE WINDS AND EXTREME
INSTABILITY ALONG WITH A VERY FAVORABLE SHEAR PROFILE. THESE STORMS
WILL ALSO MOVE THROUGH AN AREA THAT RECEIVED HEAVY RAINFALL FROM
NEBRASKA CITY EASTWARD TO CLARINDA LAST NIGHT. WILL INCLUDE THESE AREAS
AS FLASH FLOOD GUIDANCE IS AS LOW AS AN 1 INCH.

IN BETWEEN...HAVE OPTED TO INCLUDE OTHER COUNTIES UP/DOWN THE
MISSOURI RIVER IN THE FLASH FLOOD WATCH...EVEN THOUGH ARE AREAS
THAT DID NOT RECEIVE EXTREMELY HEAVY RAINFALL LAST NIGHT...WHICH
WOULD INCLUDE THE OMAHA AND COUNCIL BLUFFS METRO AREAS BECAUSE OF
URBANIZATION SENSITIVITIES AND PROXIMITY TO THE FLOODED MISSOURI
RIVER...BUT ALSO THE BROWNVILLE AREA BECAUSE OF LOCAL LEVEE ISSUES.

OTHERWISE...SURFACE LOW MOVES TO NORTHWEST IOWA THROUGH TUESDAY
AND WE MOVE TO THE BACK SIDE OF THE LOW...WITH BLUSTERY NORTHWESTERLY
WINDS AND MUCH COOLER TEMPERATES...ALONG WITH NUMEROUS SHOWERS AND
EMBEDDED RUMBLES OF THUNDER...BUT NOT MUCH A SEVERE WEATHER
THREAT. THIS DOES EVENTUALLY PULL EAST THROUGH WEDNESDAY AND
MODELS ARE DIFFERING IN THEIR FORWARD SPEEDS. STILL THINK
SCATTERED SHOWERS COULD EXIST ALONG/EAST OF THE MISSOURI RIVER
WEDNESDAY THOUGH...THUS FOLLOWING SOME OF THE SLOWER MODEL
SOLUTIONS. STILL COOL ON WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY WILL PROBABLY BE
DRY AS SHORT WAVE RIDGING BUILDS ACROSS THE PLAINS...BUT
UNFORTUNATELY...FRIDAY THROUGH MONDAY LOOKS SOMEWHAT UNSETTLED AS
WEAK NORTHWEST FLOW DEVELOPS...WITH A POSSIBLE STALLED SURFACE
FRONT ACROSS PORTIONS OF KANSAS AND MISSOURI. THIS WILL PROVIDE
NEARLY A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS WEAK
IMPULSES MOVE ACROSS THE PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MAIN CONCERN WOULD BE CONVECTIVE DEVELOPMENT AT ALL TAF SITES.
COULD POSSIBLY DEVELOP AT KLNK BY 22Z...AND KOMA BY 00Z...AT KOFK
ANY TIME THROUGH THE AFTERNOON. EXPECTING SHOWERS AND THUNDERSTORMS
TO POSSIBLY CONTINUE AT KOFK THROUGH THE NIGHT BEYOND ABOUT 03Z
WITH MVFR CONDITIONS... AND PROBABLY END AT KLNK BEFORE 06Z AND
KOMA BEFORE 08Z. GENERALLY MVFR CONDITIONS EXPECTED AT KOMA/KLNK
AT TIMES WHEN THUNDERSTORMS ARE NOT OCCURRING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-NEZ033-034-
042>045-050>053-067-068-091.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

&&

DEWALD
Hazardous weather outlook, Jun 20, 3:31 PM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT MON JUN 20 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
431 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING
OVER THE ENTIRE OUTLOOK AREA. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS WILL BE AFTER 5 PM AND BEFORE 1 AM. THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE VERY LARGE HAIL AND TORNADOES.
DAMAGING WINDS WILL ALSO BE POSSIBLE. SOME STRONG TORNADOES ARE
POSSIBLE NORTH OF A LINE FROM COLUMBUS TO OMAHA.

A POTENT SEVERE WEATHER THREAT HAD DEVELOPED LATE THIS AFTERNOON.
AN AREA OF LOW PRESSURE OVER NORTH CENTRAL KANSAS WILL MOVE INTO
EASTERN NEBRASKA BY LATE THIS EVENING. THUNDERSTORMS WERE OVER
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS AND WILL INCREASE
IN COVERAGE AND INTENSITY AS THEY MOVE INTO EASTERN NEBRASKA AFTER
5 PM...AND WESTERN IOWA AFTER 7 PM. DUE TO EXTREME INSTABILITY
AND FAVORABLE SHEAR...SIGNIFICANT SEVERE WEATHER IS POSSIBLE WITH
THIS ACTIVITY IN THE FORM OF VERY LARGE HAIL AND TORNADOES. THE
THREAT OF SEVERE WEATHER IS EXPECTED TO GENERALLY END AFTER 1 AM
AS THE STORMS MOVE NORTH AND EAST OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS IS ON TUESDAY AFTERNOON...AND
ALSO FROM THURSDAY NIGHT INTO SUNDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED OVER MOST OF THE AREA THIS EVENING.

FOBERT

In the hours before

Local storm report, Jun 20, 7:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 S CLEARWATER          42.10N 98.19W
06/20/2011                   ANTELOPE           NE   TRAINED SPOTTER

            BUILDING TORN APART 5 MILES SOUTH OF CLEARWATER.

&&

JKLISH
Local storm report, Jun 20, 7:11 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     FREMONT                 41.44N 96.49W
06/20/2011                   DODGE              NE   TRAINED SPOTTER

            POWER OUT

&&

JKLISH
Local storm report, Jun 20, 7:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
06/20/2011  E70 MPH          DODGE              NE   NWS EMPLOYEE

            WINDS AT LEAST 70 MPH. TREES AND POWER LINES DOWN...AND
            NORTH SIDE OF TOWN WITHOUT POWER.

&&

BMAYES
Local storm report, Jun 20, 7:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     CROFTON                 42.73N 97.50W
06/20/2011                   KNOX               NE   TRAINED SPOTTER

            LARGE TREE BLOWN OVER ON HIGHWAY 12. A 54 MILE AN HOUR
            GUST AT SPOTTERS HOUSE.

&&

JKLISH
Local storm report, Jun 20, 7:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
06/20/2011  E65 MPH          DOUGLAS            NE   AMATEUR RADIO

            NEAR 72 AND 680.

&&

JBOUSTEA
Local storm report, Jun 20, 7:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
819 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 ENE BENNINGTON        41.39N 96.09W
06/20/2011  E65.00 MPH       DOUGLAS            NE   AMATEUR RADIO

            NEAR 72 AND 680.

&&

JBOUSTEA

The radar

The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 20, 7:25 PM CST to 7:35 PM CST
Where
Pottawattamie County, Council Bluffs
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.270, -95.870

Thunderstorm wind gusts estimated at over 60 mph caused tree damage across parts of Council Bluffs which in turned downed power lines knocking out power to around 4,000 people in town.

Thunderstorm Wind, Harrison

When
June 20, 7:30 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.560, -95.900

Thunderstorm wind gusts estimated at around 70 mph downed trees and power lines in Missouri Valley.

Thunderstorm Wind, Harrison

When
June 20, 7:30 PM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.640, -95.790

Thunderstorm winds estimated at around 70 mph downed trees and power lines in the Logan area.

Thunderstorm Wind, Monona

When
June 20, 7:43 PM CST
Where
Monona County, Blencoe
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -96.080

Thunderstorm wind gusts estimated at around 70 mph downed trees and power lines in the Blencoe area. Some of the fallen trees also caused house damage in town.

Thunderstorm Wind, Harrison

When
June 20, 7:45 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

A thunderstorm wind gust estimated at around 70 mph downed at least 1 large tree northwest of Little Sioux.

Tornado, Monona

When
June 20, 7:45 PM CST to 7:53 PM CST
Where
Monona County, 5.41 mi WSW of Moorhead to 3.29 mi ESE of Turin
Rating
EF1
Path length
7.13 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.902, -95.968

A NWS storm survey determined a tornado tracked around 7 miles southeast of the Turin area. The tornado touched down near county roads E60 and L14 producing sporadic tree damage. The tornado tracked north northeast hitting a farmstead along L14 uprooting trees, downing power lines and destroying a grain bin. The tornado then moved across the Loess Hills producing varying degrees of tree damage. After crossing county roads E54 and 277th street additional tree and farm outbuilding damage occurred. Part of a roof of a farm house was removed near 258th Street with outbuildings also damaged in that area. The tornado knocked down some power lines near county road L16 before lifting in that area. The average path width was determined to be around 300 yards.

Thunderstorm Wind, Monona

When
June 20, 8:05 PM CST to 8:12 PM CST
Where
Monona County, 1.12 mi S of Mapleton to 0.51 mi E of Mapleton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.154, -95.801

Thunderstorm wind gusts estimated at around 70 mph blew over a semi on Highway 141 and also blew a grain bin across the highway southwest of Mapleton. The winds also downed trees and power lines in the Mapleton area and caused scattered building damage.

Thunderstorm Wind, Montgomery

When
June 20, 8:24 PM CST
Where
Montgomery County, 0.87 mi NW of Hawthorne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -95.360

A thunderstorm wind gust was estimated at around 60 mph west of Red Oak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304119, 302598, 302599, 302600, 302606, 302613, 302604, 302607.